Texas, 2019

Damaging Wind in Texas, June 4, 2019

June 4, 2019 · NWS AMA · 1 event in 1 county or zone

A isolated thunderstorm developed in Deaf Smith County, TX and produced a severe wind gust at a local observation site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A isolated thunderstorm developed in Deaf Smith County, TX and produced a severe wind gust at a local observation site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 6:02 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 6:02 PM CST, 4 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
702 PM CDT Tue Jun 4 2019

.AVIATION...
For the 00Z TAFs, the next round of showers and tstms organizing
over parts of eastern New Mexico is expected to move across the
area this evening and tonight. Have included VCTS at KGUY, KDHT,
and KAMA to account for this. The next crop of showers and tstms
is expected to begin developing mid to late Wednesday afternoon,
and will likely need to be addressed in subsequent TAF forecasts.

02

&&

.PREV DISCUSSION... /Issued 359 PM CDT Tue Jun 4 2019/

SHORT TERM...Today through Noon Tomorrow...
Current mid-level satellite water vapor shows a low pressure
system riding the southern border of Arizona. Deep southwesterly
flow resides over the Panhandles ahead of the upper level system.
Plenty of moisture from the Pacific continues to be pumped into
Texas, while storms have begun to fire along a line from western
Mexico up to Colorado. Storms are firing off a surface trough that
will move east later this evening and bring a line of strong
storms across the western half of the Panhandles. The timing of
these storms have been pushed back as they will begin to enter the
Panhandles later this evening from 4 PM to 6 PM. A strong capping
inversion will need to be broken for storms to succeed in the
Panhandles. The best environment will be in the southeast Texas
Panhandle, but storms are not expected to make it to that area.
MLCAPE values will range from 1000-1500 J/kg with limited
effective bulk shear of 20-25 knots in the western half of the
Panhandles. Large hail and strong winds will be the main threats
as mid-level lapse rates will be around 8-9 C/km with enough
buoyancy to support strong updrafts, while downdraft CAPE values
suggest strong downdrafts that could produce gusty surface winds.
Storms are expected to be high based with little to no shear, so
the potential for any tornadoes is very small. The threat for
flooding is low as storms are not expected to produce heavy
rainfall with PWAT values of less than 1 inch. The precipitation
will be ending by the early morning hours tomorrow, while overcast
skies will remain.

Rutt

LONG TERM...
Weak upper low over the Desert Southwest is expected to slowly
shift east across AZ into NM through Wednesday. The main center of
the 500mb low is expected to cross into west Texas late Wednesday
night, and slowly cross to the east by Thursday night. A weak
ridge will try to build into the southern plains Thursday into the
weekend while a vigorous Pac NW trough moves across the Great
Basin and northern plains into early next week.

On Wednesday, modest synoptic lift associated with the low and
embedded shortwaves ahead of the low will overspread the
Panhandles. Meanwhile, a weak surface boundary is progged to shift
south into the area during the morning, before retreating north
during the afternoon. There is some indication of a 700mb low
attempting to develop near the Raton Mesa during the day with 60s
dew points setting up across the eastern FA and 50s across the
western FA. Most guidance suggest fairly deep upslope flow will
setup across the Panhandles during the afternoon with ample
low level theta-E advection. PWATs are expected to rise back
above the 90th percentile by afternoon as storms initiate with
ample lift from upper low, upslope flow and possibly a surface
trough in the western Panhandles. Weak mid and upper level flow
will keep shear on the weak side, but storm motion will be slower
than usual. The combination of slower moving storms, possibly widespread
coverage, and efficient rain makers will lead to an increased
flooding risk. A Flood Watch may need to be considered in the
upcoming shift. MLCAPE of around 1000 to 2000 J/kg (highest in the
east) may also support a few strong updrafts capable of producing
large hail (especially given cool mid level temperatures). Low
level lapse rate and DCAPE are high enough to also consider a
microburst potential, so strong winds can't be ruled out. Storm
mode will likely be multicellular as outflow boundaries produce
new updrafts.

The slow eastward motion of the upper low will keep storm chances
high through Thursday. The severe risk should be mitigated due to
the lack of better instability and shear, but flooding will remain
a concern as storms form over the same areas. The 700mb low is
expected to shift into western OK by Thursday night. Drier 700mb
air is expected to transport south behind the low and should
finally put an end to rain and storms for a couple days.

The Pac NW trough is progged to send a cold front (strong for
June standards) into the area Sunday or Monday (model agreement
still low). Ahead of this, some semblance of a dryline does show
up Sunday. Trends will need to be watched here. Behind the cold
front, northwest flow is progged to setup as the upper trough
shifts over the Great Lakes. This could setup an active period for
storms as moisture looks to be present and a period of upslope
flow looks possible for a day or two next week.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 4, 3:14 PM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
414 PM CDT Tue Jun 4 2019

OKZ001>003-TXZ001>020-317-050915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
414 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Panhandles through tonight.
Some of the storms may become strong with isolated severe storms
possible where large hail and damaging winds would be the main
hazards. Heavy rain may also lead to isolated areas of flash
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across much of the Panhandles Wednesday
through Thursday night and again Saturday night through Monday. Some
of the storms may become strong with isolated severe storms
possible Wednesday. Large hail and damaging winds will be the
main hazards. Heavy rain producing thunderstorms will be possible
Wednesday through Thursday which may lead to isolated flash
flooding.

Thunderstorms are possible again for portions of the Texas and
Oklahoma Panhandles Sunday through Monday. A few storms could be
strong and flooding will remain possible.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed today.

In the hours before

Special weather statement, Jun 4, 7:18 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
818 PM CDT Tue Jun 4 2019

TXZ001-050215-
Dallam TX-
818 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAM COUNTY UNTIL 915
PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Conlen, or 12 miles northeast of Dalhart, moving
north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3642 10243 3642 10216 3606 10216 3606 10249
TIME...MOT...LOC 0118Z 190DEG 12KT 3615 10233

Ferguson
Special weather statement, Jun 4, 7:40 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
840 PM CDT Tue Jun 4 2019

TXZ016-050245-
Deaf Smith TX-
840 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 945 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellview, or 22 miles northwest of Friona, moving northeast at 10
mph.

Up to nickel size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3495 10304 3499 10280 3475 10274 3475 10304
TIME...MOT...LOC 0140Z 245DEG 9KT 3477 10308

Ferguson
Special weather statement, Jun 4, 8:03 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
903 PM CDT Tue Jun 4 2019

TXZ001-002-006-007-050300-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
903 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN...SOUTHEASTERN DALLAM...
NORTHWESTERN MOORE AND CENTRAL HARTLEY COUNTIES UNTIL 1000 PM CDT...

At 903 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Stratford to Dalhart to 10
miles northeast of Romero. Movement was south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Hartley and Cactus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3606 10173 3583 10240 3563 10290 3593 10293
      3611 10253 3644 10175
TIME...MOT...LOC 0203Z 344DEG 8KT 3628 10196 3605 10251 3586 10285

Ferguson
Special weather statement, Jun 4, 8:46 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
946 PM CDT Tue Jun 4 2019

TXZ002-006-007-011-016-050345-
Hartley TX-Sherman TX-Deaf Smith TX-Moore TX-Oldham TX-
946 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...WESTERN DEAF SMITH...
SOUTHERN SHERMAN...MOORE AND HARTLEY COUNTIES UNTIL 1045 PM CDT...

At 946 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Cactus to 7 miles east of Nara
Visa to 4 miles east of Bellview. Movement was south at 5 mph.

Up to nickel size hail and wind gusts up to 50 mph will be possible
with these storms.

Locations impacted include...
Dumas, Hartley, Cactus, Sunray, Channing, Adrian, Glenrio, Four Way,
Boys Ranch, Bootleg and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3572 10304 3606 10233 3606 10216 3614 10216
      3633 10174 3580 10172 3562 10203 3562 10216
      3554 10216 3530 10257 3475 10276 3475 10304
TIME...MOT...LOC 0246Z 341DEG 5KT 3613 10204 3561 10296 3483 10303

Ferguson
Special weather statement, Jun 4, 9:24 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1024 PM CDT Tue Jun 4 2019

TXZ011-012-050415-
Potter TX-Oldham TX-
1024 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
SOUTHWESTERN POTTER COUNTIES UNTIL 1115 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Adrian, or 10 miles west of Vega, moving east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vega, Adrian and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3544 10266 3543 10191 3518 10208 3519 10269
TIME...MOT...LOC 0324Z 272DEG 24KT 3530 10259

Ferguson
Special weather statement, Jun 4, 9:30 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1030 PM CDT Tue Jun 4 2019

TXZ012-013-017-050430-
Potter TX-Randall TX-Carson TX-
1030 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL...SOUTHWESTERN
CARSON AND POTTER COUNTIES UNTIL 1130 PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Boys Ranch, or 21 miles southwest of Dumas, moving
southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland, Valley
De Oro, Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3492 10192 3523 10217 3562 10216 3562 10189
      3534 10139 3518 10159 3518 10162 3516 10162
TIME...MOT...LOC 0330Z 306DEG 31KT 3559 10217

Ferguson

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
June 4, 10:10 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837137.